Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 293, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Aug 9, 2012, 11:20 AM CDT for 4 counties in Tennessee. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2012, 11:20 AM CDT (16:20 UTC)
- Expired
- Aug 9, 2012, 12:15 PM CDT
- In force
- 55 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Bledsoe County, TN, Hamilton County, TN, Rhea County, TN, Sequatchie County, TN
The radar
The Northeast Alabama radar (KHTX), 105 km from the middle of the area, began a volume at 16:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 4.3 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2387 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 1138 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
541
WUUS54 KMRX 091620
SVRMRX
TNC007-065-143-153-091715-
/O.NEW.KMRX.SV.W.0293.120809T1620Z-120809T1715Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1120 AM CDT THU AUG 9 2012
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BLEDSOE COUNTY IN EAST TENNESSEE...
EXTREME NORTHERN HAMILTON COUNTY IN EAST TENNESSEE...
RHEA COUNTY IN EAST TENNESSEE...
SEQUATCHIE COUNTY IN EAST TENNESSEE...
* UNTIL 1215 PM CDT/115 PM EDT/
* AT 1118 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM SPARTA TO 8 MILES NORTHWEST OF
DUNLAP...AND MOVING NORTHEAST AT 20 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
PIKEVILLE...CAGLE...OLD CUMBERLAND...PALIO...MOUNT CREST...
BRAYTON...GRAYSVILLE AND MELVINE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 3555 8546 3557 8543 3572 8528 3577 8525
3578 8504 3576 8503 3577 8491 3581 8481
3540 8509 3542 8554 3549 8555 3550 8558
3554 8558
TIME...MOT...LOC 1620Z 270DEG 17KT 3592 8550 3542 8550
$$
DH1 follow-up statement
037
WWUS54 KMRX 091644
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1144 AM CDT THU AUG 9 2012
TNC007-065-143-153-091715-
/O.CON.KMRX.SV.W.0293.000000T0000Z-120809T1715Z/
RHEA TN-SEQUATCHIE TN-BLEDSOE TN-HAMILTON TN-
1144 AM CDT THU AUG 9 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 PM
CDT/115 PM EDT/ FOR EXTREME NORTHERN HAMILTON...BLEDSOE...SEQUATCHIE
AND RHEA COUNTIES...
AT 1142 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 19 MILES NORTHWEST OF MOUNT
CREST TO PALIO...OR ALONG A LINE EXTENDING FROM 6 MILES EAST OF
SPARTA TO DUNLAP...MOVING EAST AT 20 MPH.
LOCATIONS IN THE WARNING INCLUDE...
PIKEVILLE...PALIO...MOUNT CREST...BRAYTON...GRAYSVILLE AND MELVINE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 3555 8546 3557 8543 3572 8528 3577 8525
3578 8504 3576 8503 3577 8491 3581 8481
3540 8509 3542 8554 3549 8555 3550 8558
3554 8558
TIME...MOT...LOC 1644Z 270DEG 17KT 3592 8536 3542 8536
$$
DHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 10:15 AM CDT, 1 hour 5 minutes earlier.
Area forecast discussion, Aug 9, 10:15 AM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 1115 AM EDT THU AUG 9 2012 .DISCUSSION... CURRENT SURFACE ANALYSIS SHOWS A WEAK QUASI-STATIONARY FRONTAL BOUNDARY OVER THE OHIO RIVER VALLEY...WITH A VERY MOIST AIR MASS LINGERING OVER THE FORECAST AREA WITH DEWPOINTS AROUND 70. THIS MOIST AIR MASS SHOULD AGAIN RESULT IN A MODERATELY UNSTABLE AIR MASS OVER THE FORECAST AREA THIS AFTERNOON...WITH SCATTERED CONVECTION OVER MIDDLE TN EXPECTED TO MOVE EASTWARD AHEAD OF AN UPPER-LEVEL SHORT WAVE TROUGH. MODEL SOUNDINGS REVEAL THAT THE LOCAL AIR MASS IS CONDUCIVE FOR THE GENERATION OF STRONG DAMAGING WINDS...WITH A DEEP MID-LEVEL DRY LAYER OBSERVED ALONG WITH AN INVERTED-V PROFILE IN THE BOUNDARY LAYER. OVERALL...CURRENT FORECAST APPEARS TO BE ON TRACK FOR THE MOST PART...BUT WILL UPDATE THIS MORNING TO REMOVE MORNING PRECIP WORDING AND TO TWEAK TEMPS A LITTLE ACCORDING TO THE LATEST TRENDS. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 89 70 85 65 86 / 50 40 70 30 10 KNOXVILLE AIRPORT, TN 89 69 85 64 84 / 50 50 70 30 10 OAK RIDGE, TN 89 69 84 64 84 / 40 50 70 30 10 TRI CITIES AIRPORT, TN 88 65 84 60 81 / 50 50 70 40 20 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && DMG
Hazardous weather outlook, Aug 9, 3:12 AM CDT, 8 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 412 AM EDT THU AUG 9 2012 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-100800- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 412 AM EDT THU AUG 9 2012 /312 AM CDT THU AUG 9 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... SCATTERED STRONG TO LOCALLY SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON THROUGH THE OVERNIGHT HOURS. THE MAIN IMPACTS FROM THE STRONGEST STORMS WILL BE DAMAGING WINDS...ONE INCH DIAMETER HAIL...AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... STRONG TO SEVERE THUNDERSTORMS ARE LIKELY TO DEVELOP ON FRIDAY AHEAD OF A COLD FRONT. THE STORMS MAY PRODUCE DAMAGING WINDS OF 60 MPH OR GREATER...AND HAIL UP TO ONE INCH IN DIAMETER. LOCALLY HEAVY RAINS COULD CAUSE MINOR FLOODING OF LOW LYING OR FLOOD PRONE AREAS. THE STRONGEST STORMS ARE EXPECTED TO OCCUR FRIDAY AFTERNOON AND EVENING. MUCH DRIER WEATHER RETURNS BY SATURDAY BEHIND THE PASSING COLD FRONT. THUS...NO HAZARDOUS WEATHER IS EXPECTED FOR THE WEEKEND INTO EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND FRIDAY. TG
In the hours before
Special weather statement, Aug 9, 10:10 AM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 1110 AM EDT THU AUG 9 2012 TNZ081-098-099-091615- HAMILTON TN-MARION TN-SEQUATCHIE TN- 1010 AM CDT THU AUG 9 2012 ...SIGNIFICANT WEATHER ADVISORY FOR MARION...EXTREME SOUTHERN HAMILTON AND SEQUATCHIE COUNTIES UNTIL 1115 AM CDT/1215 PM EDT/... AT 1006 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES SOUTHWEST OF MCMINNVILLE TO 8 MILES WEST OF BRIDGEPORT...AND MOVING EAST AT 15 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...JASPER... MONTEAGLE...SOUTH PITTSBURG...WHITWELL...ORME...HALETOWN (GUILD)... MARTIN SPRINGS...GRIFFITH CREEK...POWELLS CROSSROADS AND CARTWRIGHT. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 10:55 AM CDT | Severe Thunderstorm Warning | MRX | Marion, Sequatchie | 65 min |
| Aug 9, 11:57 AM CDT | Severe Thunderstorm Warning | MRX | McMinn, Monroe, Polk | 48 min |
| Aug 9, 12:42 PM CDT | Severe Thunderstorm Warning | MRX | Blount, McMinn, Monroe, Polk | 63 min |
| Aug 9, 12:45 PM CDT | Severe Thunderstorm Warning | MRX | Blount, Sevier | 45 min |
| Aug 9, 12:58 PM CDT | Areal Flood Advisory | MRX | Polk | 3 hr |
| Aug 9, 1:03 PM CDT | Areal Flood Advisory | MRX | Blount | 3 hr |
| Aug 9, 1:32 PM CDT | Severe Thunderstorm Warning | MRX | Blount, Jefferson, Knox, Sevier | 58 min |
| Aug 9, 2:08 PM CDT | Areal Flood Advisory | MRX | Blount, Knox, Sevier | 3 hr |
| Aug 9, 2:29 PM CDT | Severe Thunderstorm Warning | MRX | Claiborne, Hancock | 46 min |
| Aug 9, 2:31 PM CDT | Severe Thunderstorm Warning | MRX | Grainger, Jefferson, Knox, Union | 44 min |
| Aug 9, 2:38 PM CDT | Areal Flood Advisory | MRX | Knox | 2 hr |
| Aug 9, 3:21 PM CDT | Areal Flood Advisory | MRX | Anderson, Blount, Campbell, Claiborne, Grainger, Hamblen and 5 more | 2 hr |
| Aug 9, 3:37 PM CDT | Areal Flood Advisory | MRX | Cocke, Greene, Hamblen, Hancock, Hawkins, Jefferson and 2 more | 113 min |
| Aug 9, 3:44 PM CDT | Areal Flood Advisory | MRX | Carter, Johnson, Sullivan | 3 hr |
| Aug 9, 3:58 PM CDT | Severe Thunderstorm Warning | MRX | Johnson, Sullivan | 47 min |
| Aug 9, 4:10 PM CDT | Areal Flood Advisory | MRX | Carter, Greene, Johnson, Unicoi, Washington | 3 hr |
| Aug 9, 4:19 PM CDT | Severe Thunderstorm Warning | MRX | Hancock, Hawkins, Sullivan | 56 min |
| Aug 9, 4:47 PM CDT | Areal Flood Advisory | MRX | Greene, Hancock, Hawkins, Sullivan, Washington | 106 min |
| Aug 9, 5:34 PM CDT | Areal Flood Advisory | MRX | Sullivan | 116 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.